Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 3, NWS El Paso, TX

June 1, 2017Hudspeth County, Texas

NWS El Paso, TX issued this flash flood warning at Jun 1, 2017, 4:20 PM MDT for Hudspeth County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2017, 4:20 PM MDT (22:20 UTC)
Expired
Jun 1, 2017, 7:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 114 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WGUS54 KEPZ 012220
FFWEPZ
TXC229-020115-
/O.NEW.KEPZ.FF.W.0003.170601T2220Z-170602T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
420 PM MDT THU JUN 1 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  West central Hudspeth County in southwestern Texas...

* Until 715 PM MDT

* At 419 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mcnary.

Additional rainfall amounts of one inch or more are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3117 10577 3118 10578 3120 10578 3120 10579
      3123 10582 3127 10585 3136 10576 3127 10565
      3116 10577

$$

TRIPOLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:28 PM MDT, 52 minutes earlier.

Area forecast discussion, Jun 1, 3:28 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
328 PM MDT Thu Jun 1 2017

.SYNOPSIS...
Weak upper level disturbances moving ahead of a slow moving upper
level low over northeastern Sonora will help produce scattered
showers and thunderstorms across the area this evening. The upper
low will weaken as it moves over New Mexico on Friday, but the
chances for thunderstorms will remain. Isolated thunderstorms will
remain a threat through the weekend as low level southeast winds
keep some moisture in the area.

&&

.DISCUSSION...
Scattered thunderstorms have developed across portions of the
area, including just south of El Paso and stretching along the
higher terrain in Mexico just south of the Lower Valley. Radar
also shows a thin line stretching from Samalayuca NW towards
Deming with towering Cu along it (on visible satellite). Difficult
to say what this boundary is, but dewpoints appear to be slightly
higher to south of it (50s) vs north (40s).

Meanwhile an upper low over NE Sonora continues to slowly drift to
the west. Numerous upper impulses (vort lobes) are moving out
ahead this system, which is helping to focus the thunderstorms to
some extent. Several convection-allowing models indicated
thunderstorms would develop along the higher terrain and in the
lowlands in sort of a NW to SE arc...with differences in how far
south and west convection would initiate. With the AZ WRF runs, it
appeared the thickness of the cirrostratus shield associated with
the upper low was the main factor determining where storms would
initiate. It appears that the "farther south and west" option was
the correct one.

We are awash with RAOB data this afternoon thanks to the Met group
at White Sands Missile Range and an NMSU/UTEP crew collaborating
on an Ozone study. The WSMR sounding revealed CAPE of 1700 J/Kg
and some impressive lapse rates in the 600-500mb layer. While we
lacked a skew-t, the "Ozone" sonde indicated some mid-level
cooling over Santa Teresa. Modified 12z EPZ sounding using the 18z
ozone sonde temperature data suggested CAPE of around 2000 J/Kg
(though this was a rather quick-and-sloppy approach).

Stronger storms lurking just south of Juarez will move into the
El Paso Metro area in the next hour or two. Expect storms to
increase in coverage as they move NE, with the best precip
coverage this evening likely ending up in an arc across northern
or central Dona Ana County into Otero and Hudspeth. Some CAM runs
are showing additional rounds of thunderstorms moving into
southern Dona Ana and El Paso County overnight, and given the
location of the upper low and continued weak disturbances moving
into the area, this seems reasonable.

The upper low will weaken as it moves across southern NM tomorrow
(Friday). Some drier air will work into far SW New Mexico, but the
remainder of the area will be in a similar environment to today.

By Saturday, the upper low will have weakened into an open trough
focused over the Permian Basin but hanging back across Southern
NM. Again, weak impulses associated with northerly flow aloft will
result in isolated to scattered thunderstorms starting in the
higher terrain and working into the lowlands. Expect a similar
pattern on Sunday as a high-amplitude ridge develops just west of
the AZ/NM border, keeping most of NM in northerly flow aloft.

The ridge will build over as it weakens early next week, but the
chance of isolated thunderstorms will remain as SE low level flow
persists.

&&

.AVIATION...Valid 02/00Z-03/00Z...
P6SM FEW-SCT060-080 SCT-BKN200-250 through much of the period.
Scattered to numerous VRB25G40KT 1-3SM TSRA BKN040-060 through 06Z
with greatest coverage north of a KDMN-KELP line. After 06Z
storms will be mainly confined to areas east of river. Storm
coverage will increase again after 18Z with greatest coverage in
area mountains and lowlands north of KTCS-KGDP line.

&&

.FIRE WEATHER...
A weak, but favorably positioned upper low/trough will slowly move
across the region through the weekend with a daily chance for
showers and thunderstorms. The main threat with these storms will be
locally heavy rain as flow aloft will be weak allowing for slow
storm movement.  A general east to southeast surface wind will keep
dew points up as well as relative humidities. Upper ridge will start
to build over the Rockies early next week helping to raise
temperatures into the 90s for the lowlands and low relative
humidities back into the lower to mid teens but isolated showers and
thunderstorms will continue to be possible during this time. Besides
around thunderstorms, winds will remain at or below 15 mph through
forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 64  86  65  85 /  50  20  30  30
Sierra Blanca           60  82  62  83 /  50  30  30  30
Las Cruces              60  84  63  84 /  50  20  30  20
Alamogordo              58  82  61  80 /  50  40  30  40
Cloudcroft              45  56  46  60 /  70  70  50  70
Truth or Consequences   59  83  60  84 /  50  40  30  20
Silver City             53  79  57  81 /  40  60  30  50
Deming                  59  86  61  87 /  30  10  10  20
Lordsburg               58  86  61  91 /  10  10   0  20
West El Paso Metro      64  85  66  84 /  50  10  30  30
Dell City               57  84  58  83 /  60  30  30  30
Fort Hancock            62  85  64  87 /  50  20  30  30
Loma Linda              58  81  61  80 /  50  30  30  30
Fabens                  63  85  64  86 /  40  20  30  30
Santa Teresa            62  85  64  84 /  40  10  30  20
White Sands HQ          63  84  64  80 /  60  30  30  30
Jornada Range           59  83  62  82 /  60  30  30  30
Hatch                   58  86  59  86 /  60  30  30  20
Columbus                61  87  61  87 /  20  10  10  20
Orogrande               62  83  64  80 /  60  30  30  30
Mayhill                 48  66  49  67 /  70  70  50  60
Mescalero               49  67  50  70 /  70  70  50  60
Timberon                48  68  50  65 /  70  70  50  60
Winston                 46  73  47  77 /  60  70  40  50
Hillsboro               55  81  56  83 /  60  60  40  30
Spaceport               56  84  57  84 /  60  40  30  30
Lake Roberts            45  75  46  78 /  50  70  40  60
Hurley                  51  80  54  81 /  40  40  30  40
Cliff                   51  84  54  89 /  30  30  30  30
Mule Creek              54  81  57  87 /  20  20  20  30
Faywood                 54  81  57  82 /  50  30  30  40
Animas                  57  87  62  93 /   0  10   0  10
Hachita                 58  87  59  92 /  10  10  10  20
Antelope Wells          57  86  60  92 /   0  10  10  20
Cloverdale              54  84  58  89 /   0  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman / 26-Grzywacz
Hazardous weather outlook, Jun 1, 3:15 AM MDT, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
315 AM MDT Thu Jun 1 2017

NMZ401>417-TXZ418>424-0211315-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
315 AM MDT Thu Jun 1 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

A moist and unstable air mass will allow showers and thunderstorms
to develop across the region this afternoon and tonight. Storms
will develop first over the mountains and then will form over the
lowlands later in the afternoon and evening. A few storms may
produce over an inch of rain resulting in flash
flooding...especially around low water crossings and poor drainage
areas.

Several storms may also become severe with hail up to an inch in
diameter and damaging wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered showers and thunderstorms most areas Friday and Saturday
with most activity occurring from mid afternoon through the early
morning hours. A few storms may produce over an inch of rain
resulting in flash flooding...especially around low water crossings
and poor drainage areas. Several storms may also become severe with
hail up to an inch in diameter and damaging wind gusts to 60 mph.

Isolated showers and thunderstorms across the lower elevations with
isolated to scattered storms mountains Sunday through Wednesday.
Brief heavy rains and wind gusts to 50 mph possible with several
storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report all observed significant and hazardous
weather and flooding to this office and local law enforcement.

Rogash

In the hours before

Special weather statement, Jun 1, 2:38 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service El Paso TX
238 PM MDT THU JUN 1 2017

TXZ420-423-012130-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
238 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH AND
SOUTHEASTERN EL PASO COUNTIES UNTIL 330 PM MDT...

At 238 PM MDT, Doppler radar was tracking strong thunderstorms 6
miles south of Tornillo, or 11 miles southeast of Fabens, moving
northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fort Hancock, Mcnary, Tornillo and Acala.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3129 10587 3129 10590 3131 10591 3132 10594
      3137 10595 3137 10597 3139 10601 3140 10608
      3142 10610 3142 10613 3144 10616 3154 10600
      3130 10567 3123 10582
TIME...MOT...LOC 2038Z 236DEG 10KT 3135 10608

TRIPOLI
Special weather statement, Jun 1, 3:31 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service El Paso TX
331 PM MDT THU JUN 1 2017

NMZ407-410-411-012215-
Northern Dona Ana County NM-Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
331 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LUNA AND WEST
CENTRAL DONA ANA COUNTIES UNTIL 415 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Akela, or 23 miles east of Deming, moving north
northwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Akela.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3225 10722 3220 10740 3242 10761 3254 10729
TIME...MOT...LOC 2130Z 157DEG 10KT 3228 10734

TRIPOLI
Special weather statement, Jun 1, 3:46 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service El Paso TX
346 PM MDT THU JUN 1 2017

NMZ411-TXZ418-419-012230-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
346 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 430 PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Santa Teresa, or 8 miles west of Sunland Park,
moving northwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sunland Park, Anthony, West El Paso, Vinton, Santa Teresa, Canutillo
and La Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3196 10696 3204 10663 3198 10659 3188 10656
      3179 10656 3178 10658 3179 10687
TIME...MOT...LOC 2145Z 156DEG 9KT 3182 10672

TRIPOLI
Special weather statement, Jun 1, 4:03 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service El Paso TX
403 PM MDT THU JUN 1 2017

TXZ420-012245-
Northern Hudspeth Highlands/Hueco Mountains TX-
403 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY
UNTIL 445 PM MDT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Indian Cliffs Ranch, or 18 miles north of Fort Hancock,
moving northwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Hudspeth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3156 10566 3145 10583 3159 10599 3172 10599
      3172 10582
TIME...MOT...LOC 2203Z 143DEG 8KT 3157 10580

TRIPOLI
Special weather statement, Jun 1, 4:08 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service El Paso TX
408 PM MDT THU JUN 1 2017

NMZ413-417-012300-
Southern Tularosa Basin NM-Otero Mesa NM-
408 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL
500 PM MDT...

At 408 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of White Sands Main Post to
8 miles northeast of Mcgregor Range Base. Movement was north at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Orogrande.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3257 10637 3232 10590 3214 10602 3234 10637
TIME...MOT...LOC 2208Z 201DEG 19KT 3232 10631 3219 10610

TRIPOLI
Special weather statement, Jun 1, 4:11 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service El Paso TX
411 PM MDT THU JUN 1 2017

TXZ420-423-012300-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
411 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY
UNTIL 500 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Mcnary, or 5 miles east of Fort Hancock, moving
northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mcnary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3116 10574 3117 10577 3118 10578 3120 10578
      3120 10580 3126 10585 3140 10572 3130 10559
      3115 10573
TIME...MOT...LOC 2211Z 219DEG 13KT 3129 10575

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:54 PM MDTSpecial Weather StatementEPZHudspeth51 min
May 31, 10:14 PM MDTSevere Thunderstorm WarningEPZHudspeth22 min
Jun 1, 2:38 PM MDTSpecial Weather StatementEPZHudspeth52 min
Jun 1, 2:46 PM MDTSevere Thunderstorm WarningEPZHudspeth44 min
Jun 1, 3:19 PM MDTSevere Thunderstorm WarningEPZHudspeth41 min
Jun 1, 3:20 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Jun 1, 3:24 PM MDTFlash Flood WarningEPZHudspeth3 hr
Jun 1, 3:28 PM MDTSevere Thunderstorm WarningEPZHudspeth14 min
Jun 1, 4:03 PM MDTSpecial Weather StatementEPZEl Paso42 min
Jun 1, 4:11 PM MDTSpecial Weather StatementEPZHudspeth49 min
Jun 1, 4:49 PM MDTSpecial Weather StatementEPZHudspeth41 min
Jun 1, 4:53 PM MDTSpecial Weather StatementEPZEl Paso52 min
Jun 1, 5:20 PM MDTSpecial Weather StatementEPZHudspeth40 min
Jun 1, 5:38 PM MDTSevere Thunderstorm WarningEPZHudspeth21 min
Jun 1, 5:57 PM MDTSevere Thunderstorm WarningEPZHudspeth48 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.